Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 21, NWS Lake Charles, LA

February 16, 2008Beauregard Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 16, 2008, 11:06 PM CST for Beauregard Parish, Vernon Parish, Louisiana. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2008, 11:06 PM CST (05:06 UTC)
Expired
Feb 16, 2008, 11:30 PM CST
In force
24 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Beauregard Parish, LA, Vernon Parish, LA

What was reported inside it

TimeReportWhereRemark
Feb 16, 11:40 PM CSTTSTM WND DMG10 E Leesville, LATREES DOWN NEAR HICKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 8:25 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 354 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
354 m²/s²
0-3 km storm-relative helicity
445 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 170508
SVRLCH
LAC011-115-170530-
/O.NEW.KLCH.SV.W.0021.080217T0506Z-080217T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1106 PM CST SAT FEB 16 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...SUGARTOWN...SINGER...RAGLEY...DRY
  CREEK...DE RIDDER...
  EASTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...SLAGLE...ROSEPINE...PITKIN...FORT
  POLK...

* UNTIL 1130 PM CST

* AT 1104 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM FORT POLK TO DERIDDER TO SINGER...AND WAS MOVING EAST AT 50   
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LACAMP AND PITKIN IN VERNON PARISH...
  SUGARTOWN...BUNDICK LAKE...DRY CREEK...LONGVILLE...AND RAGLEY IN   
  BEAUREGARD PARISH...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST SUNDAY MORNING FOR
SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3123 9284 3090 9284 3088 9298 3062 9302
      3061 9314 3049 9315 3051 9350 3137 9318
TIME...MOT...LOC 0506Z 277DEG 33KT 3132 9306 3051 9334

$$

ERICKSON
1 follow-up statement
000 
WWUS54 KLCH 170523
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1122 PM CST SAT FEB 16 2008

LAC011-115-170530-
/O.CON.KLCH.SV.W.0021.000000T0000Z-080217T0530Z/
VERNON LA-BEAUREGARD LA-
1122 PM CST SAT FEB 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CST
FOR EASTERN BEAUREGARD AND EASTERN VERNON PARISHES...

AT 1118 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM SIMPSON TO PITKIN...
SUGARTOWN...AND LONGVILLE...MOVING EAST AT 45 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST SUNDAY MORNING FOR
SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3123 9284 3090 9284 3088 9298 3062 9302
      3061 9314 3049 9315 3051 9350 3137 9318
TIME...MOT...LOC 0522Z 277DEG 33KT 3130 9289 3049 9318

$$

ERICKSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 9:03 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Feb 16, 9:03 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
903 PM CST SAT FEB 16 2008

.UPDATE...
HAVE UPDATED THE ZONES TO REFLECT TORNADO WATCH 59 JUST ISSUED FOR
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA UNTIL 3 AM.

SFC ANALYSIS INDICATES COLD FRONT NOW MOVING INTO EAST
TEXAS...LOCATED ALONG A TXK-LFK-IAH LINE. SQUALL LINE ASSOCIATED
WITH COLD FRONT CONTINUES TO MOVE EAST...JUST NOW APPROACHING THE
NW EDGE OF THE CWA. SQUALL LINE STILL EXPECTED TO ACCELERATE
EASTWARD OVER THE NEXT FEW HOURS AS IT MOVES INTO EXTREME SE TEXAS
AND SW LOUISIANA. TIMING CONTINUES TO BE CONSISTENT WITH PREVIOUS
FORECAST.

00Z LCH SOUNDING SHOWS CAP IN PLACE AROUND 7500-8000 FT...WHICH
HAS LIMITED DEVELOPMENT OF PRE-FRONTAL STORMS. HOWEVER...SE SFC
WINDS EXPECTED TO VEER TO A MORE SOUTHERLY DIRECTION AS WEAK WARM
FRONT LIFTS NORTHWARD...INCREASING INSTABILITY ACROSS THE AREA.
IN ADDITION...SNDG INDICATES HELICITY VALUES OF 526 M2/S2
MAINTAINING POTENTIAL FOR TORNADOES.

&&

.PREV DISCUSSION... /ISSUED 214 PM CST SAT FEB 16 2008/

DISCUSSION...SIGNIFICANT WEATHER EVENT POSSIBLE OVERNIGHT AS
VIGOROUS MID LEVEL LOW NOW ENTERING WEST TEXAS ADVANCES NORTHEAST
INTO WEST MISSOURI. MODELS SHOWING DEEPENING SURFACE LOW AND
ACCOMPANYING SURFACE FRONT DEVELOPING WITH MID LEVEL FEATURE.
FRONT WITH SHOWERS AND THUNDERSTORMS TO RACE ACROSS THE AREA
TONIGHT WITH A PRONOUNCED SEVERE POSSIBILITY.

SQUALL LINE TO MOVE ACROSS THE REGION OVERNIGHT REACHING THE
WESTERN PORTION OF FCST AREA NEAR 9 PM...ACROSS THE SABINE RIVER
INTO SOUTHWEST LOUISIANA SHORTLY AFTER MIDNIGHT AND EXITING THE
EASTERN PORTION OF REGION JUST BEFORE SUNRISE. ALREADY SEEING
RESPECTABLE WIND PROFILES FOR SEVERE WEATHER DEVELOPMENT PER 18Z
SPECIAL UPPER AIR SOUNDING WITH KINEMATICS ONLY TO INCREASE AS
WEST TEXAS SYSTEM CONTINUES NORTHEAST TREK. SPECIAL 18Z SOUNDING
SOMEWHAT DECEPTIVE WITH PWS DROPPING TO NEAR 0.96 INCHES AS SLUG
OF DRIER AIR ASSOCIATED WITH EAST GULF ANTICYCLONE HAS PUNCHED
INTO THE AREA. BELIEVE DRYING WILL BE OF SHORT DURATION WITH
RE-HUMIDIFICATION AS MID LEVEL DRY LAYER EXITS EAST. QUICK LOOK AT
GPS-MET DATA SHOWING PRECIPITABLE WATER ABOUT 0.40 INCHES HIGHER
OVER SOUTHEAST TEXAS. CURRENT CAP ALSO IN SOUNDING SHOULD BE SHORT
LIVED.

THUS...MAINTAINING HIGH CONFIDENCE IN DAMAGING SQUALL LINE
DEVELOPING AND MOVING WEST TO EAST ACROSS THE REGION AT AROUND 40
MPH. GFS WIND FIELD SUGGESTING AN EXTREME LOW LEVEL JET ALONG AND
AHEAD OF FEATURE AS WELL AS A WELL DEFINED DIVERGENT AXIS ALOFT
ALIGNING WITH CONVECTION. LOOPING HODOGRAPHS DEPICTING 0-1 AND 0-3
KM HELICITY VALUES RANGING FROM 300 TO OVER 500 M2/S2. ANY DISCRETE
CONVECTION THAT MANAGES TO FIRE IN PRE-SQUALL LINE ENVIRONMENT WILL
ALSO HAVE POTENTIAL FOR RAPID MESOCYCLONE TRANSFORMATION AND SEVERE.

THAT CONCLUDES THE DOOM AND GLOOM. SQUALL LINE IS EXPECTED TO EXIT
EAST OF THE REGION LATE TONIGHT WITH THE LATTER PART OF THE
WEEKEND SHAPING UP WELL. LOOKING FOR SUNNY SKIES AND TEMPS WELL
INTO THE 60S. SLIGHTLY COOL TEMPERATURES ARRIVING FOR MONDAY AS A
SECONDARY COLD FRONT PLOWS THROUGH BUT THIS ONE FREE OF ANY
PRECIP. HIGH PRESSURE BECOMES REESTABLISHED BRIEFLY BEFORE A
WARMING RETURN FLOW SETS UP WEDNESDAY WITH OUR NEXT CHANCE OF RAIN.

AVIATION...A COLD FRONT WITH SHOWERS AND THUNDERSTORMS WILL
ADVANCE ACROSS THE REGION TONIGHT. A STRONG PRESSURE GRADIENT AHEAD
OF THIS BOUNDARY WILL MAINTAIN GUSTY SOUTH WINDS WHILE NORTHWARD
STREAMING MOISTURE WILL KEEP LOW LEVEL CLOUDINESS AT THE VFR/MVFR
THRESHOLD THROUGH THE REMAINDER OF THE AFTERNOON...LOWERING INTO
MVFR OVERNIGHT. THE THUNDERSTORMS THAT MOVE ACROSS THE REGION
TONIGHT WILL HAVE THE POSSIBILITY OF BECOMING SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND EVEN TORNADOES.

MARINE...A COLD FRONT WITH SHOWERS AND THUNDERSTORMS IS EXPECTED
TO ADVANCE ACROSS THE NORTHWEST GULF TONIGHT. THIS SQUALL LINE WILL
HAVE THE POTENTIAL TO PRODUCE EXTREME WINDS AS IT MOVES RAPIDLY
EAST AT 35 KNOTS. UNTIL THE FRONT ARRIVES...A STRONG SOUTHERLY
FLOW WILL CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  56  72  45  61 /  90  10   0   0
KBPT  57  71  44  62 /  90  10   0   0
KAEX  54  70  40  59 /  90  10   0   0
KLFT  57  72  44  60 /  80  20   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES: ACADIA...CALCASIEU...CAMERON...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...ST. MARY...UPPER ST.
     MARTIN...AND VERMILION.

     TORNADO WATCH UNTIL 3 AM SUNDAY FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...BEAUREGARD...CALCASIEU...CAMERON...
     EVANGELINE...JEFFERSON DAVIS...RAPIDES...VERMILION...AND
     VERNON.

TX...TORNADO WATCH UNTIL 3 AM SUNDAY FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

     LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES: HARDIN...JEFFERSON...AND ORANGE.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM...WATERS FROM CAMERON, LA
     TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...WATERS
     FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20
     NM TO 60 NM...AND WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

     TORNADO WATCH UNTIL 3 AM SUNDAY FOR THE FOLLOWING ZONES: COASTAL
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...AND
     COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20
     NM.

&&

24
Hazardous weather outlook, Feb 16, 3:45 PM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
345 PM CST SAT FEB 16 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-171200-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
345 PM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER CENTRAL TEXAS
TODAY AS AN UPPER LEVEL DISTURBANCE MOVES EASTWARD. THESE
THUNDERSTORMS WILL THEN ORGANIZE INTO A LINE OF INTENSE
THUNDERSTORMS THAT WILL MOVE QUICKLY EASTWARD INTO SOUTHEAST TEXAS
THIS EVENING...THEN ACROSS CENTRAL AND SOUTHERN LOUISIANA TONIGHT.

THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LONG LIVED
DAMAGING DOWN-BURST WINDS WITH A FEW TORNADOES.

ALSO...HEAVY RAINS WILL ACCOMPANY THE THUNDERSTORMS WITH RAINFALL
RATES AROUND 2 INCHES PER HOUR. THESE RAINFALL RATES MAY PRODUCE
SOME LOCALIZED FLOODING OF STREETS AND POOR DRAINAGE AREAS.

THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 9 PM AND
MIDNIGHT FOR SOUTHEAST TEXAS...AND BETWEEN MIDNIGHT AND 6 AM FOR
CENTRAL AND SOUTHERN LOUISIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HIGH PRESSURE WILL PREVAIL ON SUNDAY INTO TUESDAY. THE NEXT CHANCE
OF RAIN WILL START ON WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED
AT THIS TIME DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE EXPECTED TO BE NEEDED TONIGHT.

MARCOTTE

In the hours before

Local storm report, Feb 16, 10:24 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1024 PM CST SAT FEB 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     12 E WOODVILLE          30.77N 94.22W
02/16/2008                   TYLER              TX   LAW ENFORCEMENT

            TREES DOWN

&&

AP

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 8:29 PM CSTRiver Flood WarningLCHBeauregard, Calcasieu36 hr
Feb 16, 8:29 PM CSTRiver Flood WarningLCHRapides15 days
Feb 16, 8:29 PM CSTRiver Flood WarningLCHVernon48 hr
Feb 16, 10:12 PM CSTSpecial Marine WarningLCH2 hr
Feb 16, 10:32 PM CSTSevere Thunderstorm WarningLCHBeauregard, Vernon28 min
Feb 16, 11:00 PM CSTSevere Thunderstorm WarningLCHCalcasieu, Cameron30 min
Feb 16, 11:26 PM CSTSevere Thunderstorm WarningLCHAllen, Beauregard, Rapides, Vernon49 min
Feb 16, 11:30 PM CSTSevere Thunderstorm WarningLCHCalcasieu, Cameron, Jefferson Davis60 min
Feb 17, 12:35 AM CSTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry55 min
Feb 17, 1:15 AM CSTSevere Thunderstorm WarningLCHAcadia, Iberia, Lafayette, Saint Landry, Saint Martin, Vermilion60 min
Feb 17, 1:28 AM CSTSevere Thunderstorm WarningLCHAvoyelles, Saint Landry32 min
Feb 17, 1:40 AM CSTSpecial Marine WarningLCH2 hr
Feb 17, 10:30 AM CSTRiver Flood WarningLCHAllen4 days
Feb 17, 10:30 AM CSTRiver Flood WarningLCHAllen13 days
Feb 17, 10:30 AM CSTRiver Flood WarningLCHAllen6 days
Feb 17, 10:30 AM CSTRiver Flood WarningLCHCalcasieu8 days
Feb 17, 10:53 AM CSTRiver Flood WarningLCHAllen5 days

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.